Alert archive / Alaska / Wind Chill Advisories in 2008

Wind Chill Advisory 13, NWS Anchorage, AK

February 28, 2008

NWS Anchorage, AK issued this wind chill advisory at Feb 28, 2008, 11:04 AM AKST. It took effect at Mar 1, 2008, 12:00 AM AKST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2008, 11:04 AM AKST (20:04 UTC)
In effect from
Mar 1, 2008, 12:00 AM AKST
Expired
Mar 1, 2008, 8:51 AM AKST
In force
9 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 290104
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
404 PM AST THU FEB 28 2008

AKZ151-291500-
/X.NEW.PAFC.WC.Y.0013.080301T0900Z-080301T2100Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
404 PM AST THU FEB 28 2008

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO
12 PM AST SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 12 PM
AST SATURDAY. 

MUCH COLDER AIR WILL MOVE INTO THE KUSKOKWIM VALLEY FRIDAY INTO
FRIDAY NIGHT...ACCOMPANIED BY GUSTY NORTHEAST WINDS 15 TO 25 MPH
GUSTING TO 35 MPH. THIS WILL RESULT IN WIND CHILLS AS COLD AS 45
BELOW ZERO FRIDAY NIGHT AND SATURDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$
4 follow-up statements
000 
WWAK42 PAFC 291410
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
510 AM AST FRI FEB 29 2008

AKZ151-010200-
/X.CON.PAFC.WC.Y.0013.080301T0900Z-080301T2100Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
510 AM AST FRI FEB 29 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
12 PM AST SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
12 PM AST SATURDAY. 

MUCH COLDER AIR WILL MOVE INTO THE KUSKOKWIM VALLEY FRIDAY INTO
SATURDAY MORNING...ACCOMPANIED BY NORTHEAST WINDS 15 TO 30 MPH GUSTING
TO 35 MPH. THIS WILL RESULT IN WIND CHILLS AS COLD AS 45 BELOW
ZERO FRIDAY NIGHT AND SATURDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$
000 
WWAK42 PAFC 291924
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1024 AM AST FRI FEB 29 2008

AKZ151-010845-
/X.CON.PAFC.WC.Y.0013.080301T0900Z-080301T2100Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
1024 AM AST FRI FEB 29 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
12 PM AST SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
12 PM AST SATURDAY. 

MUCH COLDER AIR WILL MOVE INTO THE KUSKOKWIM VALLEY TODAY THROUGH 
SATURDAY MORNING...ACCOMPANIED BY NORTHEAST WINDS 15 TO 25 MPH WITH
GUSTS TO 35 MPH. THIS WILL RESULT IN WIND CHILLS TO 45 BELOW ZERO
FRIDAY NIGHT THROUGH SATURDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$

AKZ195-010845-
/X.NEW.PAFC.BZ.A.0016.080301T2100Z-080302T0600Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
1024 AM AST FRI FEB 29 2008

...BLIZZARD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING. 

WINDS WILL INCREASE TO 30 TO 45 MPH ACROSS THE PRIBILOFS TONIGHT
AND CONTINUE THROUGH SATURDAY EVENING. THESE WINDS WILL INITIALLY 
BLOW SNOW ALREADY ON THE GROUND CAUSING VISIBILITIES TO BE
REDUCED TO AROUND 1 MILE AT TIMES. FRESH SNOW WILL LIKELY FALL
SATURDAY AFTERNOON THROUGH SATURDAY EVENING. IF THE COMBINATION
OF NEW SNOW AND STRONG WINDS DOES OCCUR VISIBILITIES WOULD BE
REDUCED TO NEAR ZERO. 

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
000 
WWAK42 PAFC 010435
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
735 PM AST FRI FEB 29 2008

AKZ195-011800-
/X.UPG.PAFC.BZ.A.0016.080301T2100Z-080302T0600Z/
/X.NEW.PAFC.BZ.W.0029.080301T0435Z-080302T0600Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
735 PM AST FRI FEB 29 2008

...BLIZZARD WARNING IN EFFECT UNTIL 9 PM AST SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 9 PM AST SATURDAY. THE
BLIZZARD WATCH IS NO LONGER IN EFFECT. 

WINDS OF 30 TO 45 MPH ARE COMBINING WITH SNOW ON THE GROUND TO
PRODUCE BLIZZARD CONDITIONS ON THE PRIBILOF ISLANDS. THESE WINDS
ARE EXPECTED TO CONTINUE THROUGH SATURDAY EVENING. SOME FRESH SNOW
IS ALSO POSSIBLE SATURDAY AFTERNOON AND EVENING. CONDITIONS ARE
EXPECTED TO IMPROVE BY LATE SATURDAY EVENING. 

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ151-011800-
/X.CON.PAFC.WC.Y.0013.080301T0900Z-080301T2100Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
735 PM AST FRI FEB 29 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
12 PM AST SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
12 PM AST SATURDAY. 

MUCH COLDER AIR WILL MOVE INTO THE KUSKOKWIM VALLEY THROUGH
SATURDAY MORNING...ACCOMPANIED BY NORTHEAST WINDS 15 TO 25 MPH
WITH GUSTS TO 35 MPH. THIS WILL RESULT IN WIND CHILLS TO 45 BELOW
ZERO FRIDAY NIGHT THROUGH SATURDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$
000 
WWAK42 PAFC 011751
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
851 AM AST SAT MAR 1 2008

AKZ151-011900-
/X.CAN.PAFC.WC.Y.0013.000000T0000Z-080301T2100Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
851 AM AST SAT MAR 1 2008

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE WIND
CHILL ADVISORY. 

$$

AKZ195-020600-
/X.CON.PAFC.BZ.W.0029.000000T0000Z-080302T0600Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
851 AM AST SAT MAR 1 2008

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM AST THIS
EVENING...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM AST THIS EVENING.

WINDS OF 30 TO 45 MPH ARE COMBINING WITH SNOW ON THE GROUND TO
PRODUCE BLIZZARD CONDITIONS ON THE PRIBILOF ISLANDS. THESE WINDS
ARE EXPECTED TO CONTINUE THROUGH THIS EVENING. SOME FRESH SNOW IS
ALSO POSSIBLE THIS AFTERNOON AND EVENING. CONDITIONS ARE EXPECTED
TO IMPROVE BY LATE EVENING.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this wind chill advisory went out at Feb 28, 7:40 AM AKST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 28, 7:40 AM AKST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
1240 PM AST THU FEB 28 2008

.ANALYSIS AND UPPER LEVELS...STRONG CUT-OFF HIGH IS CENTERED OVER
FAR EASTERN SIBERIA AND SURROUNDED BY LARGE CLOSED LOWS OVER THE
EASTERN BEAUFORT SEA...SOUTH OF THE ALASKA PENINSULA/KODIAK
ISLAND...AND JUST SOUTH OF THE KAMCHATKA PENINSULA. THE RIDGE AXIS
IS ROTATING SOUTHWESTWARD ACROSS WESTERN ALASKA THIS MORNING...WHICH
IS ALLOWING POLAR AIR TO ADVECT SOUTHWARD ACROSS NORTHERN ALASKA.
THERE IS ALSO A SHORT-WAVE TROUGH EXTENDING FROM THE YUKON ACROSS
THE MIDDLE OF THE STATE TO THE BERING. THIS IS DROPPING SOUTHWARD
ACROSS THE STATE. A STRONG 180 KT JET EXTENDING EASTWARD OUT OF
ASIA BETWEEN 40N AND 50N LATITUDE IS AMPLIFYING THE TROUGH SOUTHWARD
FROM THE KAMCHATKA LOW. THIS TROUGH IS ALSO BECOMING MORE NEGATIVELY
TILTED...ROTATING NORTHEASTWARD TOWARD THE ALEUTIANS. THE
AMPLIFICATION OF TROUGH IS PUSHING THE LOW SOUTH OF THE ALASKA
PENINSULA EASTWARD.

AT THE SURFACE A STRONG FRONT EXTENDING FROM THE KAMCHATKA LOW IS
SLOWLY MOVING NORTH AND EAST TOWARD THE ALEUTIANS...RESULTING IN
EASTERLY GALES ALONG THE WESTERN ALEUTIANS. THE LOW SOUTH OF THE
ALASKA PENINSULA/KODIAK ISLAND IS SINKING SLOWLY SOUTHWARD WHILE
OCCLUSION ROTATES NORTHWESTWARD TOWARD SOUTHCENTRAL. A WEAK LOW
HAS FORMED ALONG THE FORNT OVER THE NORTHERN GULF. THE FRONT AND
LOW ARE MAKING VERY LITTLE NORTHWARD PROGRESS DUE TO SHORT-WAVE
DROPPING SOUTHWARD INTO SOUTHCENTRAL. THIS IS HOLDING PRECIPITATION
TO THE IMMEDIATE COAST. SNOW IS FALLING ON THE NORTH TO WEST SIDE
OF THE MAIN LOW...ACROSS THE SOUTHERN ALASKA PENINSULA. WINDS ARE
GENERALLY LIGHT...RESULTING IN LITTLE BLOWING SNOW AND ONLY
VISIBILITY REDUCTIONS TO AROUND 3 MILES.

.MODEL DISCUSSION...MODELS INITIALIZED WELL WITH ALL MAJOR FEATURES
BUT SOLUTIONS QUICKLY DIVERGE. THERE CONTINUES TO BE DISAGREEMENT
OUT WEST IN DEVELOPMENT OF LOWS ALONG THE FRONT AND TRACKING OF THE
LOWS ALONG THE FRONT. NAM IS THE OUTLIER BECAUSE IT DOESNT EVEN
INDICATE A LOW WHERE THE OTHER MODELS DEVELOP A FAIRLY DEEP LOW.
TRENDED TOWARD THE GFS WHICH IS A MIDDLE POSITION BETWEEN THE UKMET
AND ECMWF. ALL THE LOW POSITIONS ARE FAR ENOUGH SOUTH OF THE
ALEUTIANS THAT THERE IS INITIALLY LITTLE IMPACT ON THE WIND FORECAST
OF STRONG EASTERLIES. AS THE LOW CONTINUES TO DEVELOP THE IMPACTS
BECOME GREATER AND FORECAST CONFIDENCE LOWERS. BACK OVER SOUTHCENTRAL
THE GFS IS MORE AGRESSIVE IN PUSHING PRECIPITATION FARTHER ONSHORE
THIS AFTERNOON AND EVENING AS A LOW DEVELOPS OVER THE NORTHERN GULF.
BASED ON SATELLITE AND RADAR IMAGERY PREFER TO STICK CLOSER TO THE
NAM AND KEEP MOST OF PRECIPITATION ALONG THE IMMEDIATE COAST DUE TO
COLDER AND DRIER AIR ADVECTING IN FROM THE NORTH. DETAILS OF
IMPENDING COLD ADVECTION EVENT FOR THE SOUTHERN MAINLAND AND EASTERN
BERING SEA REMAIN SIMILAR TO YESTERDAY SO WILL ONLY FINE-TUNE WINDS
AND TEMPERATURES. MODELS ARE IN FAIR AGREEMENT WITH ANOTHER LOW
DEVELOPING ALONG THE FRONT OUT WEST AND TRACKING TOWARD THE ALASKA
PENINSULA ON SATURDAY. BECAUSE CURRENT FORECAST WAS BASED ON A BLEND
OF SEVERAL PRIOR SOLUTIONS WILL GO AHEAD AND UPDATE TO REFLECT THE
LATEST GFS SOLUTION WITH THIS LOW.

.SHORT TERM FORECAST...THE GULF FRONT WILL DISSIPATE TONIGHT WHILE
THE FRONTAL LOW STRENGTHENS SLIGHTLY OVER THE NORTHERN GULF. AS
MENTIONED ABOVE...IT IS GOING TO BE DIFFICULT FOR PRECIPITATION TO
MOVE MUCH FURTHER ONSHORE DUE TO OPPOSING FORCE TO THE NORTH. COLDER
AIR WILL BEGIN TO ADVECT INTO NORTHERN PORTIONS OF SOUTHCENTRAL AND
SOUTHWEST ALASKA TONIGHT AND THEN ACROSS THE ENTIRE SOUTHERN MAINLAND
ON FRIDAY. A SHORT-WAVE TROUGH WILL DROP DOWN ACROSS THE STATE AND
THEN STALL OVER THE SOUTHERN MAINLAND FRIDAY NIGHT AS SOUTHER STREAM
ENERGY MOVING ACROSS THE NORTH PACIFIC KEEPS IT FROM CONTINUING
SOUTHWARD. THE TROUGH WILL AMPLIFY OVER THE SOUTHERN MAINLAND FRIDAY
THROUGH SATURDAY...SENDING STRONG COLD ADVECTION SOUTHWESTWARD ACROSS
SOUTHWEST ALASKA AND THE EASTERN BERING SEA. GUSTY WINDS CAN BE
EXPECTED ACROSS THE SOUTHERN MAINLAND FRIDAY THROUGH SATURDAY WITH
THE USUAL STRONG WINDS THROUGH CHANNELED AREAS. SINCE THE UPPER
TROUGH NEVER PUSHES ALL THE WAY THROUGH THERE IS NOT ENOUGH UPPER
SUPPORT FOR WARNING LEVEL WINDS. HOWEVER...WILL CONSIDER WIND
ADVISORIES FOR THE KUSKOKWIM VALLEY AND KUSKOKWIM DELTA BEGINNING
FRIDAY NIGHT. IT HAS NOT SNOWED IN A WHILE OVER MOST AREAS...SO DO
NOT EXPECT MUCH BLOWING SNOW.

THE DEVELOPING LOW ALONG THE FRONT OUT WEST WILL TIGHTEN UP THE
GRADIENT AHEAD OF THE FRONT AND PRODUCE STORM FORCE WINDS ACROSS
THE WESTERN ALEUTIANS. THE NORTHERN PORTION OF THE FRONT WILL BE
SLOW TO PROGRESS EASTWARD AS THE UPPER TROUGH AMPLIFIES AND THE
DEVELOPING LOW TRACKS BACK WESTWARD. THE SOUTHERN PORTION OF THE
FRONT WILL MAKE MORE PROGRESSION DUE TO UPPER JET ON THE BACK SIDE
OF THE TROUGH. EXPECT ANOTHER LOW TO FORM ALONG THE FRONT AND TRACK
TO SOUTH OF THE ALASKA PENINSULA SATURDAY WHILE THE FRONT MOVES INTO
THE GULF. FLOW ACROSS THE SOUTHERN MAINLAND WILL GRADUALLY SHIFT
AROUND TO THE SOUTH LATE SATURDAY THROUGH SUNDAY PUTTING AN END TO
THE COLD ADVECTION WIND EVENT. THEREFORE...THERE WILL ONLY BE TWO
TO THREE DAYS OF BELOW NORMAL TEMPERATURES AND WINDS BEFORE THE
SOUTHERN MAINLAND MODERATES BACK TO NEAR NORMAL.

.LONG TERM FORECAST...AS HAS BEEN ADVERTISED THE SIBERIAN RIDGE WILL
GRADUALLY BE PUSHED WESTWARD AS SHORT-WAVES RIDE OVER TOP AND DOWN
ITS EASTERN SIDE. A LONG-WAVE TROUGH WILL THEN SET UP OVER THE BERING
SEA AND GRADUALLY AMPLIFY THROUGH THE EXTENDED PERIOD WHICH IN TURN
WILL CAUSE A RIDGE TO BUILD OVER THE NORTHEAST PACIFIC. EXPECT AN
ACTIVE STORM TRACK WITH MULTIPLE LOWS ROTATING AROUND THE BERING
TROUGH AND AFFECTING MOST OF ALASKA. THE PREDICTION OF INDIVIDUAL
STORMS IN THIS PATTERN IS VERY DIFFICULT SO WILL HAVE TO WAIT UNTIL
GET CLOSER IN TIME BEFORE WORKING OUT THE DETAILS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM WARNING 175 176.
         GALE WARNING 172.
         HEAVY FREEZING SPRAY 121 130 140 141 165 179 185.
FIRE WEATHER...NONE.

SEB FEB 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 11:00 PM AKSTBrisk Wind AdvisoryAFC12 hr
Feb 27, 11:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Feb 27, 11:00 PM AKSTSmall Craft AdvisoryAFC26 hr
Feb 28, 11:00 AM AKSTGale WarningAFC5 days
Feb 28, 11:00 AM AKSTGale WarningAFC5 days
Feb 28, 11:00 AM AKSTSmall Craft AdvisoryAFC54 hr
Feb 28, 11:00 AM AKSTStorm WarningAFC24 hr
Feb 28, 11:00 AM AKSTHeavy Freezing Spray WarningAFC60 hr
Feb 28, 11:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr

Nearby

Wind Chill Advisories in Alaska, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.